Alert archive / Wisconsin / Gale Warnings in 2020

Gale Warning 16, NWS Green Bay, WI

October 13, 2020

NWS Green Bay, WI issued this gale warning at Oct 13, 2020, 11:25 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 13, 2020, 11:25 AM CDT (16:25 UTC)
Expired
Oct 13, 2020, 5:00 PM CDT
In force
6 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

591 
WHUS73 KGRB 131625
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1125 AM CDT Tue Oct 13 2020

LMZ521-522-140000-
/O.UPG.KGRB.SC.Y.0079.000000T0000Z-201014T0000Z/
/O.NEW.KGRB.GL.W.0016.201013T1625Z-201013T2200Z/
/O.NEW.KGRB.SC.Y.0080.201013T2200Z-201014T0000Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
1125 AM CDT Tue Oct 13 2020

...GALE WARNING IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING...

* WHAT...Southwest winds 15 to 25 kts. Gale force gusts to 35 kts
  through 5 PM. Waves 3 to 6 ft.

* WHERE...Green Bay south of line from Cedar River to Rock Island
  Passage.

* WHEN...For the Gale Warning, until 5 PM CDT this afternoon. 
  For the Small Craft Advisory, from 5 PM this afternoon to 7 PM 
  CDT this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ541>543-140030-
/O.UPG.KGRB.SC.Y.0079.000000T0000Z-201014T0300Z/
/O.NEW.KGRB.GL.W.0016.201013T1625Z-201013T2200Z/
/O.NEW.KGRB.SC.Y.0080.201013T2200Z-201014T0300Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1125 AM CDT Tue Oct 13 2020

...GALE WARNING IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
10 PM CDT THIS EVENING...

* WHAT...Southwest winds 15 to 25 kts. Gale force gusts to 35 kts
  through 5 PM. Waves 3 to 6 ft.

* WHERE...Lake Michigan from Rock Island Passage to Sheboygan.

* WHEN...For the Gale Warning, until 5 PM CDT this afternoon. 
  For the Small Craft Advisory, from 5 PM this afternoon to 10 
  PM CDT this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Bersch
1 follow-up statement
859 
WHUS73 KGRB 132021
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
321 PM CDT Tue Oct 13 2020

LMZ521-522-140000-
/O.CON.KGRB.GL.W.0016.000000T0000Z-201013T2200Z/
/O.CON.KGRB.SC.Y.0080.201013T2200Z-201014T0000Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
321 PM CDT Tue Oct 13 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...For the Gale Warning, west wind 15 to 25 kts with gale
  force gusts to 35 kts and waves 2 to 4 ft. For the Small Craft
  Advisory, west winds 15 to 25 kts and waves of 2 to 4 ft. 

* WHERE...Green Bay south of line from Cedar River to Rock Island
  Passage.

* WHEN...For the Gale Warning, until 5 PM CDT this afternoon. 
  For the Small Craft Advisory, until 7 PM CDT this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ541>543-140300-
/O.CON.KGRB.GL.W.0016.000000T0000Z-201013T2200Z/
/O.CON.KGRB.SC.Y.0080.201013T2200Z-201014T0300Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
321 PM CDT Tue Oct 13 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WHAT...For the Gale Warning, west wind 15 to 25 kts with gale
  force gusts to 35 kts and waves 2 to 4 ft. For the Small Craft
  Advisory, west winds 15 to 25 kts and waves of 2 to 4 ft. 

* WHERE...Lake Michigan nearshore waters from Rock Island Passage
  to Sheboygan WI.

* WHEN...For the Gale Warning, until 5 PM CDT this afternoon. 
  For the Small Craft Advisory, until 10 PM CDT this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Oct 13, 6:18 AM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, Oct 13, 6:18 AM CDT, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
618 AM CDT Tue Oct 13 2020

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Wednesday
Issued at 247 AM CDT Tue Oct 13 2020

The main concerns in the short-term portion of the forecast will be
the potential for breezy conditions today along with chances of rain
showers this morning and again Wednesday.

Today: A cold front, stretching north to south along the WI/MN
border early this morning, will quickly shift eastward to the Lake
Michigan shoreline by mid afternoon. At the same time, an upper-
level trough axis/shortwave is expected to pass through the area.
Moisture is not overly impressive with this system; however, it will
be deep enough (mainly across the north) to touch off some isolated
rain showers between 12Z and roughly 21Z. It looks like any location
that does see rain will generally see less than 0.05 inches and most
locations from around Highway 29 and points south, may see some
sprinkles and briefly increased cloud cover. Drier air and a surface
ridge will quickly build in during the afternoon, allowing for
decreasing clouds from the west. Along and just behind the front,
expect southwest to west winds to gust as high as 30 mph from late
morning into the afternoon. Otherwise, temperatures are expected to
be above normal with highs in the upper 50s to mid 60s.

Tonight: The aforementioned surface ridge will pass across the area
during this time period, before shifting to the east by 12Z
Wednesday morning. This will be ahead of the next low pressure
system moving quickly eastward across the northern Plains. Skies
will start out mostly clear; however, as the southerly flow
increases and WAA increase, expect mid to high cloud to overspread
the area overnight. Overnight lows will likely drop quickly as the
ridge slides overhead and winds become light. Most locations will
drop into the mid 30s to low 40s.

Wednesday: As the aforementioned low pressure slides across MN into
northern WI by late Wednesday morning/early Wednesday afternoon
expect cloudy skies to prevail. At the same time, yet another upper-
level trough axis/shortwave will slide into the area. This system
will have a bit more moisture to work with than the Tuesday system
with more widespread rain showers expected. The more concentrated
area of showers will likely remain closer to the low center, across
northern WI. This is where the better QCONV/forcing will also be co-
located with said moisture. Farther south, the better moisture will
be pooled along and just ahead of the associated cold front moving
across central into east-central WI. Again, this will keep mainly
scattered showers in place in those locations. Precipitation totals
are expected to be between a quarter and a half inch near the U.P.
border to less than a tenth of an inch, roughly south of Highway 29.
Winds will become a bit gusty with this system as well, with winds
gusting in the 20-30 mph range as the low approaches Wednesday
afternoon. High temperatures are forecast to range from around 50
along the WI/UP border to the low 60s across central into east-
central WI.

.LONG TERM...Wednesday Night Through Monday
Issued at 247 AM CDT Tue Oct 13 2020

Forecast concerns mainly revolve around light precip chances into
early next week as a cool and wetter pattern settles across the
region.  Several chances for light precip will occur during this
period, and getting a handle on the details continues to be
challenging, particularly late in the period.

Wednesday night through Thursday night...Light precip will be
ongoing across northern Wisconsin on Wednesday night behind a low
pressure system that will be sliding northeast over the Upper
Peninsula.  Dry slotting may shut down the light precip for a time
over northeast WI in the evening, but then deeper moisture will
return from west to east within the comma head of the cyclone. Light
precip will be most widespread over north-central WI where some
enhancement may occur from Lake Superior.  The air continues to look
cold enough where some snow flakes may mix in with the light precip
by late in the night.  The light precip will likely end early
Thursday morning as winds back more to the west and drier air
filters into the region.  Thursday and Thursday night will be much
colder than previous days, and will likely lead to frost over the
Fox Valley and Lakeshore areas late Thursday night as lows fall into
the low to mid 30s.

Rest of the forecast... Models point towards another shortwave
pushing across the region on Friday followed by a second system on
Saturday.  Between the two systems, the system on Saturday has the
most potential for widespread precipitation.  The air continues to
look cold enough for some snow accumulations over the northwoods if
precip can fall during the night time hours of either day.  The cold
airmass will remain present into early next week.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 618 AM CDT Tue Oct 13 2020

Mid to high clouds will steadily increase this morning as a cold
passes through northeast Wisconsin. LLWS will be possible at each
of the TAF sites as the front passes through the area, with gusty
winds expected after frontal passage. Winds may gust as high as
20 to 30 kts from late morning into the afternoon. A few sprinkles
or isolated rain showers will be possible through 18Z, but VFR
conditions are expected to continue at each TAF site.

The next chance for rain showers and possibly lower ceilings will
be Wednesday into Wednesday night as the next low pressure system
approaches from the west.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Cooley
LONG TERM......MPC
AVIATION.......Cooley
Hazardous weather outlook, Oct 13, 3:00 AM CDT, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
300 AM CDT Tue Oct 13 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-140800-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
300 AM CDT Tue Oct 13 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Frost is possible over the Fox Valley and Lakeshore areas on
Thursday night into Friday morning and also Friday night into
Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LMZ521-522-541>543-140800-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
300 AM CDT Tue Oct 13 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Conditions hazardous to small craft are expected this morning and
afternoon due to gusty southwest to west winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Conditions hazardous to small craft will also be possible
Wednesday afternoon through Thursday afternoon and over the
weekend at times.

Cooley/MPC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 7:02 PM CDTSmall Craft AdvisoryGRB6 hr
Oct 13, 3:19 AM CDTSmall Craft AdvisoryGRB8 hr
Oct 13, 11:25 AM CDTSmall Craft AdvisoryGRB10 hr

Nearby

Gale Warnings in Wisconsin, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.